Multiple Sclerosis Channel
Topics & Medications
Quicklinks
Related Channels

Tecfidera Overdose

Taking too much Tecfidera (dimethyl fumarate) may cause problems like vomiting, a skin rash, or increased liver enzymes. However, there have not been any reported cases of an overdose on this drug. If you believe you have taken too much, seek immediate medical attention. Treatment will likely involve administering certain medications and providing supportive care to treat any overdose symptoms that occur.

Can You Take Too Much Tecfidera?

Tecfidera™ (dimethyl fumarate) is a prescription medication approved for the treatment of certain types of multiple sclerosis (MS). It comes in the form of a capsule that is taken by mouth.
 
As with any medication, it is probably possible to overdose on Tecfidera. The specific effects of an overdose would likely vary, depending on a number of factors, including the Tecfidera dosage and whether it was taken with any other medications or substances.
 

Effects of an Overdose

There have been no reported cases of a Tecfidera overdose, and it is not entirely clear what to expect in the event one occurs. It is reasonable to assume that the usual Tecfidera side effects would result. However, they may be more pronounced and more likely to occur. Such reactions may include:
 
  • Flushing (redness, warmth, itching, or burning sensations)
  • Gastrointestinal (GI) symptoms, such as:
 
  • Skin redness, itching, or rash
  • Increased liver enzymes
  • A decrease in white blood cell count.
 

Treatment Options for a Tecfidera Overdose

Because it is not known what to expect from an overdose with Tecfidera, it is also not entirely clear how this should be treated. If the overdose was recent, a healthcare provider may administer activated charcoal or "pump the stomach" to help reduce the amount of the medication absorbed into the bloodstream.
 
Treatment will also involve supportive care, which consists of treating symptoms that occur as a result of the overdose. For instance, medications may be given to treat nausea, vomiting, and diarrhea if these side effects occur and are severe enough to require treatment.
 
Remember, it is important to seek immediate medical attention if you or someone else may have taken too much of this medication.
 
Know the Signs - Concussion Safety

Tecfidera Medication Information

Referring Pages:
Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2017 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.